| Model Number |
338.23 |
| Medical Device Problem Code |
Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/01/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Reporter is synthes sales consultant.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on an unknown date, during an unknown procedure, while inserting an unknown dynamic hip screw (dhs) lag screw, a portion of the coupling screw broke off and the guide shaft stripped off the screw leaving part of the coupling screw incarcerated in the lag screw rendering it broken.Hence, a piece of the coupling screw was left inside the lag screw, which was subsequently removed from the patient and a new lag screw implanted.The procedure was finished successfully using a second dhs instrument set.It is unknown if there was surgical delay with no patient consequence.This report is for one (1) dhs/dcs guide shafts with flats.This is report 1 of 3 for complaint (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part # 338.23.Synthes lot # 6745180.Supplier lot # na.Release to warehouse date: 23 aug 2011.Manufactured by synthes jennersville.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: the guide shaft with flats was received at the us cq.The device had a few large surface scratches along with a few smaller ones.There was a splotch of a reddish-orange substance on the shaft, most likely dried blood that had not been cleaned off.The tabs on the proximal end of the device were observed to be seriously deformed.They were both folded over in a clockwise direction and in line with the curvature of the shaft.The exposed portions of the tabs appeared to have curved grooves squeezed into them, displacing material significantly.A similar sort of pinch was observed at the base of the tabs on the shaft that displaced a thin lip of material outward from both flats.No other issues could be identified with the returned portions of the device.Functional test:a functional test was performed on the guide shaft with flats and the associated short coupling screw.The screw was able to interface with the shaft and freely rotate within it as intended.The complaint can not be replicated with the returned device(s).The device failure/defect is identified.Dimensional inspection: a dimensional analysis was not performed due to post-manufacturing damage.Manufacturing record evaluation: the received device (part # 338.23 lot # 6745180) was manufactured at the jennersville site on 23 august 2011.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Conclusion: the complaint of damage was confirmed for the guide shaft with flats.The tabs of the device had been folded over in a clockwise direction against the device.The tabs had also been outwardly deformed.The shaft of the device had minor deformations and surface scratches.A splotch of an unknown substance was observed on the device, but probably did not have any effect on the complaint or represents a product issue.The complaint of will not hold was not confirmed.The functional test indicated that the shaft functioned properly with the returned associated short coupling screw device.The complaint itself relates to the shaft and an associated lag screw device that was not received, so it could not be properly investigated.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.No definitive root cause could be determined, but the device probably encountered unintended forces.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Unknown date in 2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.